Virginia, 2005High Surf in Virginia, January 29, 2005
January 29, 2005 · NWS AKQ · 1 event in 1 county or zone
1 high surf, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jan 29, 9:55 AM EST, 1 hour 5 minutes earlier.
Area forecast discussion, Jan 29, 9:55 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
955 AM EST SAT JAN 29 2005
.SHORT TERM (REST OF TODAY)...
FCST UPDATE SENT TO ADJUST AFTN SKY GRIDS/TEXT WORDING. VIS SATL
AND SFC OBS LATE THIS MORN INDICATE MID/HIGH LVL CLOUDS READY TO
OVERSPREAD FORECAST AREA FROM SW. CLOUDS WILL HAVE TENDENCY TO THIN
OUT AND DISSIPATE AS THEY ENCOUNTER DRIER AIR OVR CSTL REGIONS BUT
MOISTENING OF THE COLUMN WILL CONT THRU THE AFTN AND MOST AREAS WL
BE MCLDY BY SUNSET.
NO OTHER CHGS TO FCST AS YET AS AN EARLY PEEK AT NEWEST MODEL RUNS
SUPPORTS THE CURRENT FCST. WUD NOT BE SURPRISED TO SEE A QUICK BURST
OF SNOW/SLEET ACRS FAR WESTERN COUNTIES BY LATE AFTN AND TO I95
CORRIDOR SHORTLY AFTER SUNSET WITH INTIAL 8H WAA SHOT. BUT STILL
EXPECT MAIN BAND OF ACCUMULATING TYPE WINTER MIX PCPN WILL OVERSPREAD
FORECAST AREA FROM WEST TO EAST FROM LATE EVE TO SUNRISE SUNDAY.
INTEREST TO NOTE THE WARM 8H-7H NOSE (NR 0C) AND VERY COLD NR SFC ON
MORN AREA UPR AIR SOUNDINGS...VERY SUGGESTIVE OF FREEZING RAIN PTYPE.
LOW/MID LVL TEMP PROFILES WILL BE WARMING THRU THE AFTN SO FREEZING
RAIN MAY BE DIFFICULT (INITIALLY) AS SFC WARMS TO SLIGHTLY ABV 32F
OVR WESTERN AREAS BY LATE AFTN.
&&
.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT
.SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...
QUIET WX TDY AS HI PRES OVR FA MOVES OFFSHR. UPR LO SWINGS
FM KY E ACRS SRN VA/NRN NC AND OFF THE CST THIS EVNG THRU
SUN. THIS WILL DEVELOP SFC LO PRES ALNG THE SC/NC CST WHICH
WILL MOVE ENE OFF THE NC CST BY SUN EVENG. LO LVL THICKNESSES
(ESPLY GFS) STILL SUPPORT A MIX OF SNOW...SLEET...AND FREEZING
RAIN OVR MUCH OF CNTRL/SCNTRL VA NE INTO LWR MD...FOR TNGT
THRU SUN. BASED ON POSSIBLE QPF NR AN INCH...AND PCPN MOVNG
IN TNGT...WILL GO WITH WRNGS FOR OUR NW AND EXTRM SW CNTIES
FOR EITHER SNOW TOTALS OR ICE ACCUMS. HAVE ISSUED WATCH FOR
VA NRN NECK AREA AND PORTIONS OF LWR MD FOR MAINLY SNW AND
OR SLEET TOTALS. ADVSY FOR SOME SNOW AND ICE FOR RIC SWRD
TO THE BORDER JUST W OF I95. PCPN WILL TAPER OFF AND END
SUN EVNG/NGT...AS SYS PUSHES FARTHER OFFSHR.
&&
.LONG TERM (MONDAY THROUGH FRIDAY)...
HAD LITTLE TIME TO LUK AT EXTENDED...BUT VRY QUICK GLANCE
SHOWS DRY WX FOR NEXT WK WITH NR OR SLGTLY ABV NORMAL TEMPS.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WATCH TONIGHT AND SUNDAY FOR MDZ021>023.
VA...WINTER STORM WARNING TONIGHT AND SUNDAY FOR VAZ048-
049-060>068-069.
WINTER STORM WATCH TONIGHT AND SUNDAY FOR VAZ072>078.
WINTER WEATHER ADVISORY TONIGHT AND SUNDAY FOR VAZ070-
071-079-080.
NC...NONE.
MARINE...SCA CSTL WTRS FM FENWICK ISL TO PARRAMORE ISL.
SHORT TERM (UPDATE)...CULLENHazardous weather outlook, Jan 29, 6:00 AM EST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
600 AM EST SAT JAN 29 2005
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-301030-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
600 AM EST SAT JAN 29 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.
.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. BUT...A MIXTURE OF
SNOW...SLEET AND FREEZING RAIN WILL DEVELOP LATER THIS EVENING
ACROSS CENTRAL VIRGINIA...THEN EXPAND EASTWARD ACROSS THE REMAINDER
OF THE AREA LATER TONIGHT...WITH MAINLY RAIN OVER EXTREME SOUTHEAST
VIRGINIA AND COASTAL NORTHEAST NORTH CAROLINA. SEE WSWAKQ FOR
INFORMATION ON WINTER STORM WATCHES AND WARNINGS...AND WINTER
WEATHER ADVISORIES STARTING TONIGHT.
.DAYS TWO THROUGH SEVEN...
A WINTER STORM WILL AFFECT THE AREA SUNDAY...THEN MOVE OFF THE
COAST AND OUT TO SEA SUNDAY NIGHT. SEE WSWAKQ FOR MORE INFORMATION.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR DAYS THREE
THROUGH SEVEN.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS ANTICIPATED.
FORECASTER ID
TG
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Jan 29, 5:39 AM EST, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
539 AM EST SAT JAN 29 2005
MDZ024-025-VAZ099-100-291700-
ACCOMACK VA-INLAND WORCESTER MD-MARYLAND BEACHES MD-NORTHAMPTON
VA-
539 AM EST SAT JAN 29 2005
COLD HIGH PRESSURE WILL BE MOVING OFFSHORE TODAY. LOW PRESSURE
DEVELOPING NEAR THE GULF COAST STATES TODAY...MOVES TO THE NORTH
CAROLINA COAST BY SUNDAY AFTERNOON. THE LOW WILL INTENSIFY AS IT
MOVES OUT TO SEA SUNDAY NIGHT.
SNOW...OR A MIXTURE OF SNOW AND RAIN WILL BEGIN TO OVERSPREAD THE
AREA FROM VIRGINIAS EASTERN SHORE TO OCEAN CITY AND WORCESTER COUNTY
MARYLAND AFTER MIDNIGHT TONIGHT. PERIODS OF RAIN AND SNOW ARE
EXPECTED SUNDAY...WITH THE PRECIPITATION POSSIBLY ENDING AS ALL SNOW
SUNDAY EVENING. SNOW ACCUMULATIONS OF ONE TO TWO INCHES ARE POSSIBLE
ACROSS PORTIONS OF WORCESTER COUNTY MARYLAND...WITH LESS THAN AN INCH
OF SNOW EXPECTED ELSEWHERE.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
NCZ012>014-030-VAZ081>094-096-291700-
BERTIE NC-CHARLES CITY VA-GATES NC-GLOUCESTER VA-GREENSVILLE VA-
HERTFORD NC-ISLE OF WIGHT VA-JAMES CITY VA-MATHEWS VA-MIDDLESEX VA-
NEW KENT VA-NEWPORT NEWS/HAMPTON VA-NORTHAMPTON NC-PRINCE GEORGE VA-
SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-YORK VA-
539 AM EST SAT JAN 29 2005
COLD HIGH PRESSURE WILL BE MOVING OFFSHORE TODAY. LOW PRESSURE
DEVELOPING NEAR THE GULF COAST STATES TODAY...MOVES TO THE NORTH
CAROLINA COAST BY SUNDAY AFTERNOON. THE LOW WILL INTENSIFY AS IT
MOVES OUT TO SEA SUNDAY NIGHT.
A WINTRY MIX OF SNOW AND SLEET BEGINNING THIS EVENING ACROSS INTERIOR
SOUTHEAST VIRGINIA...TRANSITIONING TO RAIN OVERNIGHT. A PERIOD OF
FREEZING RAIN IS POSSIBLE...ESPECIALLY ALONG AND WEST OF LINE FROM
MIDDLESEX TO SUSSEX AND GREENSVILLE COUNTIES TO THE I 95 CORRIDOR FROM
THE RICHMOND METRO AREA TO THE VIRGINIA NORTH CAROLINA BORDER...WHERE
A COATING OF ICE UP TO ONE TENTH OF AN INCH IS POSSIBLE. RAIN...OR A
MIX OF RAIN AND SNOW IS LIKELY SUNDAY MORNING...WHICH MAY BECOME ALL
SNOW BEFORE THE PRECIPITATION TAPERS OFF AND ENDS BY SUNDAY EVENING.
TOTAL SNOW ACCUMULATION UP TO ONE INCH POSSIBLE IN MOST AREAS.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
25
High Surf, Virginia Beach
- When
- January 29, 11:00 AM EST
- Where
- Virginia Beach forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- BROADCAST MEDIA
- Coordinates
- 36.738, -76.005 (the zone’s center; the record gives no point)
A small boat with 2 men on board was heading out of Rudee Inlet. They made it through the first set of breakers then stopped the boat. A wave overtook them and flipped the boat. One man climbed onto and stayed with the overturned boat, and was rescued. He was treated for mild hypothermia and later released. The other man died of hypothermia.
- High Surf
- Large waves breaking on the shore that caused damage, erosion or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in New York, January 29 to 30, 2005$100,000 · 1 event
- Ice Storm in Tennessee, January 29, 200540 events
- Ice Storm in South Carolina, January 29 to 30, 200518 events
- Winter Weather in Virginia, January 29 to 30, 200516 events
- Ice Storm and Heavy Snow in Virginia, January 29 to 30, 200515 events
- Ice Storm in Georgia, January 29, 2005$15,000 · 4 events
- Winter Storm in Virginia, January 29 to 30, 200512 events
- High Surf in Hawaii, January 29 to 31, 200511 events
- Winter Storm in North Carolina, January 29 to 30, 200511 events
- Damaging Wind in Alabama, January 29, 2005$15,000 · 50 kt wind · 1 event
- Winter Weather in New Jersey, January 29 to 30, 20058 events
- Winter Weather in South Carolina, January 29, 20056 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437205.